Alert archive / Maryland / River Flood Warnings in 2021
River Flood Warning 18, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Sep 2, 2021, 9:36 PM EDT for Montgomery County, Maryland; Loudoun County, Virginia. It took effect at Sep 3, 2021, 3:12 AM EDT. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2021, 9:36 PM EDT (01:36 UTC)
- In effect from
- Sep 3, 2021, 3:12 AM EDT
- Expired
- Sep 3, 2021, 12:54 PM EDT
- In force
- 10 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Montgomery County, MD, Loudoun County, VA
The radar
The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Potomac River at Edwards Ferry (EDFM2). The gauge peaked at 15.98 ft at Sep 3, 2021, 6:00 AM EDT.
- Action stage
- 12.25 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01644148, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
225
WGUS41 KLWX 030136
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
936 PM EDT Thu Sep 2 2021
...The National Weather Service in Baltimore MD/Washington DC has
issued a Flood Warning for the following rivers in Maryland...
Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
For the Potomac River...including Paw Paw, Hancock, Dam Number Five,
Shepherdstown, Harpers Ferry, Point of Rocks, Edwards Ferry, Little
Falls...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
The next statement will be issued Friday morning at 945 AM EDT.
&&
MDC031-VAC107-031345-
/O.NEW.KLWX.FL.W.0018.210903T0712Z-210903T2249Z/
/EDFM2.1.ER.210903T0712Z.210903T1200Z.210903T1648Z.UU/
936 PM EDT Thu Sep 2 2021
The National Weather Service in Sterling Virginia has issued a
* Flood Warning for
the Potomac River at Edwards Ferry.
* From late tonight to tomorrow evening.
* At 9:16 PM EDT Thursday the stage was 14.2 feet, or 0.8 feet below
flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
tonight to a crest of 15.4 feet tomorrow morning. It will then
fall below flood stage early tomorrow afternoon.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower
parking area at Edwards Ferry, and begins to inundate areas near
Whites Ferry.
* Flood History...No available flood history.
&&
River Name Fld Observed Fri Fri Fri Crest
Location Stg Stg Day/Time 2AM 8AM 2PM Stg Time Date
Potomac River
Edwards Ferry 15.0 14.2 Thu 9 pm 14.9 15.4 14.9 15.4 8am Fri
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
RCM3 follow-up statements
786
WGUS81 KLWX 030734 RRB
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
334 AM EDT Fri Sep 3 2021
...The Flood Warning is extended for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
For the Potomac River...including Paw Paw, Hancock, Dam Number Five,
Shepherdstown, Harpers Ferry, Point of Rocks, Edwards Ferry, Little
Falls...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
The next statement will be issued this afternoon at 345 PM EDT.
&&
MDC031-VAC107-031945-
/O.EXT.KLWX.FL.W.0018.000000T0000Z-210904T0036Z/
/EDFM2.1.ER.210903T0405Z.210903T1200Z.210903T1836Z.UU/
334 AM EDT Fri Sep 3 2021
...The Flood Warning is now in effect until this evening...
The Flood Warning continues for
the Potomac River at Edwards Ferry.
* Until this evening.
* At 3:02 AM EDT Friday the stage was 15.7 feet, or 0.7 feet above
flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 3:02 AM EDT Friday was 15.7 feet.
* Forecast...The river is expected to rise to a crest of 16.0 feet
this morning. It will then fall below flood stage this afternoon.
* Flood History...No available flood history.
&&
River Name Fld Observed Fri Fri Fri Crest
Location Stg Stg Day/Time 8AM 2PM 8PM Stg Time Date
Potomac River
Edwards Ferry 15.0 15.7 Fri 3 am 16.0 15.2 13.2 16.0 8am Fri
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
RCM660
WGUS81 KLWX 031355
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
955 AM EDT Fri Sep 3 2021
...The Flood Warning continues for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
For the Potomac River...including Edwards Ferry...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
The next statement will be issued this evening at 830 PM EDT.
&&
MDC031-VAC107-040030-
/O.EXT.KLWX.FL.W.0018.000000T0000Z-210904T0018Z/
/EDFM2.1.ER.210903T0405Z.210903T1030Z.210903T1818Z.UU/
955 AM EDT Fri Sep 3 2021
...The Flood Warning is now in effect until this evening...
The Flood Warning continues for
the Potomac River at Edwards Ferry.
* Until this evening.
* At 9:45 AM EDT Friday the stage was 15.7 feet, or 0.7 feet above
flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 9:45 AM EDT Friday was 16.0 feet.
* Forecast...The river is expected to fall below flood stage this
afternoon and continue falling to 7.1 feet Monday morning.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower
parking area at Edwards Ferry, and begins to inundate areas near
Whites Ferry.
* Flood History...No available flood history.
&&
River Name Fld Observed Fri Fri Sat Crest
Location Stg Stg Day/Time 2PM 8PM 2AM Stg Time Date
Potomac River
Edwards Ferry 15.0 15.7 Fri 9 am 15.1 13.2 11.4 16.0 Fri 630 am
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
KJP508
WGUS81 KLWX 031654
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
1254 PM EDT Fri Sep 3 2021
...The Flood Warning is cancelled for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
MDC031-VAC107-031800-
/O.CAN.KLWX.FL.W.0018.000000T0000Z-210903T1654Z/
/EDFM2.1.ER.210903T0405Z.210903T1030Z.210903T1818Z.UU/
1254 PM EDT Fri Sep 3 2021
...The Flood Warning for the Potomac River at Edwards Ferry has been
cancelled...
The Flood Warning is cancelled for
the Potomac River at Edwards Ferry.
* At 12:30 PM EDT Friday the stage was 14.9 feet, or 0.1 feet below
flood stage.
* Flood stage is 15.0 feet.
* Recent Activity...The maximum river stage in the 24 hours ending
at 12:30 PM EDT Friday was 16.0 feet.
* Forecast...The river is expected to continue falling to 7.1 feet
by Monday morning.
&&
River Name Fld Observed Crest
Location Stg Stg Day/Time Stg Time Date
Potomac River
Edwards Ferry 15.0 14.9 Fri 12:30 pm 16.0 Fri 6:30 am
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
KJPWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Sep 2, 9:33 PM EDT, 3 minutes earlier.
Area forecast discussion, Sep 2, 9:33 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EDT Thu Sep 2 2021
.SYNOPSIS...
High pressure will build into the region through the first part
of the weekend. A cold front will approach from the northwest on
Sunday, and a reinforcing cold front may move through during the
day Wednesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
High pressure will continue to slowly progress southeastward.
Winds will continue to diminish overnight with clearing or clear
skies. Lows overnight will be in the 50s for most, with some
40s even possible in the mountains.
Northwesterly flow aloft will persist through tomorrow as high
pressure continues to build in from the Great Lakes. This will
result in another sunny day, with highs topping out in the mid-
upper 70s, and dewpoints holding in the 50s. Winds will be out
of the northwest and lighter compared to today.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The surface high will move overhead tomorrow night, leading to
continued mostly clear skies. Lows tomorrow night will range
from the upper 40s in the mountains to the lower 60s in
DC/Baltimore and along the bay. High pressure will shift off to
our south and east on Saturday, causing winds to become light
out of the southwest. This will allow temperatures to climb a
few degrees higher than preceding days, with highs reaching into
the upper 70s and lower 80s. Skies will continue to stay sunny.
Clouds may finally start to increase a bit Saturday night as a
disturbance embedded in zonal flow aloft starts to approach from
the Ohio Valley. Most locations should stay dry Saturday night,
but a stray shower can't be ruled out. Lows Saturday night will
be in the 60s for most.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A weakening cold front will move into the area Sunday, bringing the
next chance for precipitation after a few days of dry weather. The
bulk of upper level energy will reside well to our north, so
widespread precipitation is not favored, thus maintaining chance
POPs with the highest chances residing across the Alleghenies and
Potomac Highlands. Highs on Sunday hovering near seasonal norms.
High pressure will return to the region early next week with dry
conditions and near to slightly above normal temperatures. A deeper
upper trough will dig southeastward by Wednesday as surface low
pressure tracks eastward across the Great Lakes. This will help
usher another cold front toward the region and bring our next chance
for showers and thunderstorms, as temperatures rise above normal
with a touch more instability to be had.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR conditions will persist through Saturday. Winds will
diminish overnight and out of the northwest tomorrow, before
turning light out of the southwest on Saturday.
A weakening cold front will approach the region by Sunday, bringing
a chance for showers to the terminals and a low potential for a
brief episode of sub VFR conditions. High pressure returns to the
terminals early next week with dry conditions and continued light
west southwest winds.
&&
.MARINE...
Small Craft Advisories remain in effect through tonight. Winds
will diminish overnight, becoming sub- SCA in nature during the
day tomorrow. Winds will stay sub- SCA on Saturday, but may
approach SCA levels in southerly channeling Saturday night.
Sub SCA gusts are expected over the waterways Sunday as a weakening
cold front crosses the area and winds favor a southwest trajectory.
High pressure returns to the region early next week as winds remain
light and westerly.
&&
.HYDROLOGY...
While a few river flood and areal flood warnings remain from
recent rainfall, smaller streams and locations near headwaters
have crested. Water will continue to work down the Potomac and
Susquehanna through Friday. Minor flooding still expected at a
few points overnight. Please visit the AHPS webpage for more
details.
&&
.TIDES/COASTAL FLOODING...
Winds will relax tonight and Friday, a snapback will be
possible as waters pushes back northward. Additionally, fresh
water input into the Potomac will assist in bringing Georgetown
and Southwest D.C. to near minor flooding levels Friday
afternoon and late Friday night. The threat for minor tidal
flooding will exist heading into this weekend as well as winds
turn southerly.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ531>534-537-
539>541-543.
&&
SYNOPSIS...KJP
NEAR TERM...KLW/KJP
SHORT TERM...KJP
LONG TERM...BKF
AVIATION...BKF/KLW
MARINE...BKF/KLW
HYDROLOGY...KJP
TIDES/COASTAL FLOODING...KJPHazardous weather outlook, Sep 2, 8:13 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 813 PM EDT Thu Sep 2 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-031000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 813 PM EDT Thu Sep 2 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A River Flood Warning remains in effect for the Susquehanna River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-031000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 813 PM EDT Thu Sep 2 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight River Flood Watches and Warnings are in effect for portions of the Potomac River. A River Flood Warning remains in effect for the Monocacy River in Frederick County MD. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-031000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 813 PM EDT Thu Sep 2 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 2, 6:45 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
645 PM EDT THU SEP 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 3 W GALESVILLE 38.85N 76.60W
09/01/2021 ANNE ARUNDEL MD NWS STORM SURVEY
EF-2 WITH ESTIMATED PEAK WINDS OF 125 MPH PATH LENGTH:
11.25 MILES MAX WIDTH: 200 YARDS
&&
EVENT NUMBER LWX2105865
LFRLocal storm report, Sep 2, 6:58 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT THU SEP 02 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TORNADO 1 SSE FORT HOWARD 39.20N 76.44W
09/01/2021 ANZ531 MD NWS STORM SURVEY
EF-0 WITH ESTIMATED PEAK WINDS OF 85 MPH. PATH LENGTH:
6.7 MILES MAX WIDTH: 75 YARDS
&&
EVENT NUMBER LWX2105866
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:01 AM EDT | Coastal Flood Advisory | LWX | Harford | 6 hr |
Nearby
River Flood Warnings in Maryland, 2021River Flood Warnings in Virginia, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.